IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 3473 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (342 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed748    
    Printed42    
    Emailed0    
    PDF Downloaded55    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2023  |  Volume : 55  |  Issue : 3  |  Page : 196-197
 

A case of acute symptomatic hyponatremia secondary to aceclofenac-induced syndrome of inappropriate antidiuretic hormone


1 Department of Internal Medicine, Military Hospital, Ambala, Haryana, India
2 Department of Hospital Administration, Military Hospital, Ambala, Haryana, India

Date of Submission11-May-2023
Date of Decision06-Jul-2023
Date of Acceptance13-Jul-2023
Date of Web Publication01-Aug-2023

Correspondence Address:
Vishal Mangal
Department of Internal Medicine, Military Hospital, Ambala - 133 001, Haryana
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.ijp_281_23

Rights and Permissions



How to cite this article:
Mangal V, Kumar M, Vasudeva A. A case of acute symptomatic hyponatremia secondary to aceclofenac-induced syndrome of inappropriate antidiuretic hormone. Indian J Pharmacol 2023;55:196-7

How to cite this URL:
Mangal V, Kumar M, Vasudeva A. A case of acute symptomatic hyponatremia secondary to aceclofenac-induced syndrome of inappropriate antidiuretic hormone. Indian J Pharmacol [serial online] 2023 [cited 2023 Dec 4];55:196-7. Available from: https://www.ijp-online.com/text.asp?2023/55/3/196/382570




Dear Editor,

Nonsteroidal anti-inflammatory drugs (NSAIDs) are most commonly used as analgesics. Although there are various side effects associated with NSAID use, they are generally innocuous in patients with no history of liver or kidney disease. However, literature shows that in some people with preexisting renal disease or disorders of fluid imbalance such as central diabetes insipidus, NSAIDs can cause syndrome of inappropriate antidiuretic hormone (SIADH) secretion, further leading to symptomatic hyponatremia.[1] Examples include ketorolac, diclofenac, and indomethacin.[2] Here, we present a case of aceclofenac-induced SIADH in an elderly female with no preexisting renal disease.

A 75-year-old female, a known case of hypertension and on regular treatment with angiotensin receptor blockers and calcium channel blockers, was brought by her daughter-in-law to the accident and emergency department with complaints of altered sensorium of 1-day duration. There was no history of fever, nausea, vomiting, or focal neurological deficit. On general physical examination, her vital parameters were essentially normal; however, she was disoriented to time, place, and person. A careful history revealed intake of tablet aceclofenac for about a week for right-sided shoulder pain. Laboratory investigations showed normal hematological and biochemical parameters; however, her serum sodium level was 123.3meq/L. A clinical diagnosis of acute symptomatic euvolemic hypotonic hyponatremia was established. She was managed with 100 mL of 3% sodium chloride infusion.

Further, etiological workup showed urine osmolality of 554 mOsmol/L, spot urine sodium was 143.3 meq/L, and serum uric acid was 3.6 mg/dL. Thyroid function test and serum cortisol level were within the normal limits. She underwent brain magnetic resonance imaging to rule out other causes of altered sensorium, which showed multiple lacunar infarcts and cerebral atrophy. As per Bartter and Schwartz's criteria, a diagnosis of SIADH was established, likely secondary to aceclofenac. The patient was managed with oral salt and fluid restriction and aceclofenac was stopped. Over the next 3 days, her serum sodium level improved to 132 mEq/L along with a marked improvement in her clinical condition. The patient was discharged with the advice to avoid NSAIDs without prior consultation.

Prostaglandins are produced in the kidneys and have a role in maintaining the fluid and electrolyte balance. Although the effect is generally not clinically significant, in patients with multiple comorbidities and preexisting renal disease, the inhibition of prostaglandins by NSAIDs can lead to fluid and electrolyte imbalance. Prostaglandins have an inhibitory effect on ADH, and therefore, NSAIDs, by inhibiting the prostaglandins, exaggerate the water-resorptive effects of ADH.[2] This can lead to hyponatremia in patients taking NSAIDs. However, this side effect of NSAIDs is rare, considering that prostaglandins in the brain stimulate the secretion of ADH and the water excess developed due to the initial rise in ADH also gives negative feedback resulting in the subsequent decrease in ADH and normalization of serum sodium levels.[3] In our case, the patient had no identifiable risk factors for developing hyponatremia with NSAID use. Although rare, ACE inhibitors and amlodipine are also known to cause SIADH.[3] However, since the patient had been taking them for about a year, aceclofenac was the cause of acute symptomatic hyponatremia. Cessation of aceclofenac and water restriction leads to the improvement of symptoms despite continuing oral anti-hypertensives. This is the first case of acute symptomatic hyponatremia caused by aceclofenac-induced SIADH in an elderly female without any preexisting risk factors.

Although rampantly prescribed by many medical practitioners and also self-prescribed as an over-the-counter drug, NSAID use should be checked for the possibility of SIADH, especially in patients with preexisting renal diseases or other risk factors potentiating a fluid and electrolyte imbalance such as hypovolemia or concurrent medications known to cause ADH release.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Bergoglio MT, Solá Izquierdo E, Veses Martin S, Hernández Mijares A. Acute severe hyponatremia induced by aceclofen in a male patient with central diabetes insipidus. Endocrinol Nutr 2013;60:338-40.  Back to cited text no. 1
    
2.
Lim SY, Panikkath R, Prabhakar S. Syndrome of inappropriate antidiuretic hormone secretion associated with prolonged keterolac use. Clin Nephrol Case Stud 2014;2:5-8.  Back to cited text no. 2
    
3.
Liamis G, Milionis H, Elisaf M. A review of drug-induced hyponatremia. Am J Kidney Dis 2008;52:144-53.  Back to cited text no. 3
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer | Privacy Notice
Online since 20th July '04
Published by Wolters Kluwer - Medknow